Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 189, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2000, 5:11 PM EDT for Grainger County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 5:11 PM EDT (21:11 UTC)
- Expired
- Aug 17, 2000, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Grainger County, TN
The radar
The Knoxville radar (KMRX), 15 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:30 PM EDT | Hail 1 | Cherokee, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2685 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
441 WUUS54 KMRX 172111 SVRMRX TNC057-172145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 511 PM EDT THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAINGER COUNTY IN EASTERN TENNESSEE * UNTIL 545 PM EDT * AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR JOPPA...OR 6 MILES WEST OF RUTLEDGE... MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOPPA AROUND 525 PM EDT RUTLEDGE AROUND 535 PM EDT BUFFALO SPRINGS AROUND 540 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3642 8367 3627 8378 3609 8348 3629 8333
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:12 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 17, 3:12 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT THU AUG 17 2000 SURFACE ANALYSIS SHOWING LOW OVER IL WITH A COLD FRONT EXTENDING ACROSS NORTHERN MO AND A WARM FRONT INTO NORTHERN KY. MCS OVER OH SHOULD CONTINUE TO MOVE NORTH OF OUR AREA...BUT DEBRIS CLOUDS ENTERING NORTHEAST COUNTIES. EXPECTING ANOTHER MCS TO FORM THIS EVENING AHEAD OF COLD FRONT AND CLIP NORTHEAST TN AND SOUTHWEST VA. WILL GO WITH 50 POPS IN THE NORTH WITH DECREASING CHANCE POPS FURTHER SOUTH. THINK MOST OF THE COMPLEX WILL STAY NORTH OF OUR AREA...BUT WITH THE FAIRLY HIGH PWS MOVING IN...COULD SEE SOME HEAVY RAIN. THINK SEVERE WEATHER WILL REMAIN NORTH...CLOSER TO THE UPPER JET. ALL MODELS PROGGING COLD FRONT THROUGH OUR AREA LATE TOMORROW. MOISTURE NOT VERY DEEP AHEAD OF THE FRONT...BUT WITH DEW POINTS IN THE 70S...AND LI'S OF -2 TO -4...PROBABLY SEE SOME PRETTY STRONG THUNDERSTORMS IN THE AFTERNOON. LIFT AIDED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET. DEPENDING ON HOW FAR SOUTH THE MCS MAKES IT TONIGHT...SOME OF OUR NORTHERN COUNTIES MAY NOT RECOVER FROM MORNING CONVECTION...BUT WILL GO WITH 50 POPS EVERYWHERE FOR TOMORROW. HIGH PRESSURE PUSHES IN FRIDAY NIGHT AND SATURDAY. WILL KEEP A SLIGHT CHANCE POP FOR SOUTHEAST FOR FRIDAY EVENING...THEN DRY WEATHER THROUGH THE REST OF THE PERIOD. FWC AND FAN TEMPERATURES CLOSE...DIDN'T STRAY TOO FAR. LOOKS LIKE A NICE COOL DOWN FOR THOE WEEKEND. CHA 72 95 69 90 / 30 50 20 0 TYS 70 91 66 87 / 40 50 10 0 TRI 66 87 61 83 / 50 50 10 0 OQT 70 91 66 87 / 40 50 10 0 .MRX... NC...NONE. TN...NONE. VA...NONE. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen, Jefferson | 30 min |
| Aug 17, 7:58 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.